Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2002, 4:19 PM EDT for Saint Johns County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2002, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 20, 2002, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS52 KJAX 202019 SVRJAX FLC109-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 419 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA * UNTIL 500 PM EDT * AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES SOUTHWEST OF DURBIN...OR ABOUT 7 MILES EAST OF FRUIT COVE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAKERSVILLE AND ST AUGUSTINE BY 500 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. $$ LAT...LON 3013 8140 3010 8163 2986 8154 2992 8129 SHASHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:18 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 20, 2:18 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 218 PM EDT SAT JUL 20 2002 CURRENTLY...SURFACE TROUGH FROM THE CAROLINAS TO ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. SHORT WAVE TROUGH DROPPING SOUTHEAST ACROSS CENTRAL GA. THUNDERSTORMS RAPIDLY ERUPTING ALONG I-10 IN NORTH FLORIDA. MODELS/ZFP...UNMODIFIED MORNING SOUNDINGS ALREADY SHOWED CAPE OF 4100+J AND LIFTED INDEX -8 WITH CAP OF 3 DEGREES. AFTER CAP IS BROKEN SHOULD SEE A ROUND OF NUMEROUS THUNDERSTORMS THE REMAINDER OF THE AFTERNOON. MAIN CONCERNS WILL BE THE FREQUENT CLOUD TO GROUND LIGHTNING (FROM HIGH CAPE AND PW) AND POSSIBLE PULSE SEVERE STORMS. SURFACE TROUGH CONTINUES OVER THE REGION WITH SHORT WAVE DROPPING SOUTHEAST THRU SUNDAY...AND CLOSING OFF ACROSS GEORGIA AND ALABAMA. MODELS IN GOOD AGREEMENT THAT THERE WILL BE MORE THAN SUFFICIENT MOISTURE AND LIFT TO SEE NUMEROUS MAINLY AFTERNOON THUNDERSTORMS AT LEAST FOR THE NEXT SEVERAL DAYS. WITH MEAN 1000-500 MB WIND FLOW GENERALLY WEST OR SOUTHWEST...WILL SEE ACTIVITY FIRST FORM NEAR GULF COAST AND SPREAD EAST...WITH MOST OF THE ACTIVITY NEAR EAST COAST IN THE LATE AFTERNOON AND INTO THE EVE. HEAT INDICES ARE RUNNING 105 TO 110 DEGREES TODAY AND WILL SEE AT LEAST 105 SUNDAY. WILL HEADLINE THIS. PRELIM AMG TT 075/093 072/094 074 08464 SSI TT 078/090 077/092 076 08464 JAX TT 076/093 073/093 075 08464 SGJ TT 077/090 075/093 077 08464 GNV TT 074/093 073/093 074 08363 OCF TT 074/092 074/093 074 08353= .JAX... .GA...NONE. .FL...NONE. PP
In the hours before
Special weather statement, Jul 20, 12:15 PM EDT, 4 hours 4 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 PM EDT SAT JUL 20 2002 ...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO SELF-ACTIVATE AS CONDITIONS WARRANT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:13 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 47 min |
| Jul 20, 2:30 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 45 min |
| Jul 20, 3:14 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 46 min |
| Jul 20, 3:26 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 49 min |
| Jul 20, 3:43 PM EDT | Special Marine Warning | JAX | 2 hr | |
| Jul 20, 3:50 PM EDT | Severe Thunderstorm Warning | JAX | Bradford | 40 min |
| Jul 20, 4:26 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 49 min |
| Jul 20, 4:46 PM EDT | Special Marine Warning | JAX | 89 min | |
| Jul 20, 4:46 PM EDT | Special Marine Warning | JAX | 89 min | |
| Jul 20, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 46 min |
| Jul 20, 5:54 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 36 min |
| Jul 20, 6:18 PM EDT | Special Marine Warning | JAX | 102 min | |
| Jul 20, 6:31 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 29 min |
| Jul 20, 6:38 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.